Kentucky, 2010

Damaging Wind in Kentucky, May 27, 2010

May 27, 2010 · NWS LMK · 1 event in 1 county or zone

A warm and moist unstable air mass led to thunderstorms forming in the afternoon on May 27. One of these storms produced damaging winds in south central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A warm and moist unstable air mass led to thunderstorms forming in the afternoon on May 27. One of these storms produced damaging winds in south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 1:39 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, May 27, 1:39 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
239 PM EDT THU MAY 27 2010

.SHORT TERM (TONIGHT AND FRIDAY)...

THUNDERSTORMS HAVE POPPED THIS AFTERNOON AS EXPECTED IN THE WARM
MOIST UNSTABLE AIR OVER THE REGION. THESE SCATTERED STORMS WILL
CONTINUE FOR THE REST OF THE DAYLIGHT HOURS AND GRADUALLY TAPER OFF
TONIGHT. WE REMAIN UNSTABLE AND LAPSE RATES CONTINUE AROUND 6 DEG/C
THROUGH THE NIGHT SO IT MAY TAKE A FEW HOURS BEFORE THE DIURNAL
STORMS COMPLETELY FALL APART. THE MAIN THREAT FROM THE STORMS
APPEARS TO BE LOCALLY VERY HEAVY DOWNPOURS...WITH THE MOST ROBUST
CELLS POSSIBLY GENERATING MARGINALLY SEVERE HAIL OR GUSTS OF WIND.

LATE TONIGHT PATCHY LIGHT FOG WILL FORM...ESPECIALLY IN PLACES THAT
RECEIVE A THUNDERSTORM THIS AFTERNOON. SLIGHTLY LOWER DEW
POINTS...POSSIBLE HIGH CLOUDS...AND A LIGHT NORTH BREEZE SHOULD
PREVENT ANY WIDESPREAD FOG.

MUCH THE SAME STORY TOMORROW WITH SCATTERED AFTERNOON STORMS POPPING
UP IN MOIST UNSTABLE AIR. THE BEST CHANCES APPEAR TO BE OVER
SOUTHEAST PARTS OF CENTRAL KENTUCKY AHEAD OF AN UPPER DISTURBANCE
DROPPING LAZILY SOUTHWARD.

LOW TEMPERATURES TONIGHT WILL AGAIN BE IN THE 60S WITH HIGHS
TOMORROW AGAIN IN THE 80S.

.LONG TERM (FRIDAY NIGHT - THURSDAY)...

A MODERATELY AMPLIFIED UPPER AIR PATTERN WILL DEVELOP THIS WEEKEND.
BY SATURDAY...500MB TROUGHS ARE FORECAST OVER THE GREAT BASIN AND
EAST OF NEW ENGLAND. RIDGING IS FORECAST OVER THE WESTERN GREAT
LAKES...WITH A WEAK CUTOFF 500MB LOW EXPECTED NEAR MISSISSIPPI. BY
MONDAY THIS PATTERN WILL BEGIN TO BREAK DOWN AS A CYCLONE MOVING
EAST TOWARDS THE GREAT LAKES WILL FLATTEN THE RIDGE PREVIOUSLY IN
PLACE.

EXPECTATIONS FOR BOTH SATURDAY AND SUNDAY CALL FOR WARM AND DRY
WEATHER OVER THE GREAT LAKES UNDER THE 500MB HIGH CONTRASTING WITH
SCATTERED TO NUMEROUS AFTERNOON AND EVENING CONVECTION ACROSS THE
GULF COAST STATES AND AS FAR NORTH AS THE TENNESSEE VALLEY.

THE LOWER OHIO VALLEY WILL LIE IN BETWEEN THESE TWO WEATHER REGIMES.
SLIGHTLY DRIER AIR WILL FILTER INTO SOUTHERN INDIANA LATE FRIDAY
BEHIND A DISSIPATING COLD FRONT. HOWEVER...THIS BOUNDARY WILL TEND
TO WASH OUT SATURDAY ALONG THE OHIO RIVER...LEAVING WARM AND
MODERATELY HUMID AIR IN PLACE ACROSS CENTRAL KENTUCKY.
ALTHOUGH...STILL FEEL THAT SATURDAY WILL REMAIN DRY ALONG AND NORTH
OF THE OHIO RIVER...WILL INTRODUCE SMALL POPS SATURDAY AFTERNOON
ACROSS OUR SOUTH AND EVERYWHERE SUNDAY AFTERNOON FOR ISOLATED TO
SCATTERED TYPICAL SUMMERTIME POP-UP CONVECTION.

THE DISTURBANCE CROSSING THE GREAT LAKES MONDAY WILL BRING A COLD
FRONT SOUTHEAST TOWARDS THE LOWER OHIO VALLEY LATE IN THE DAY. THE
OPERATIONAL GFS IS PERHAPS TOO FAST AND STRONG WITH THIS
BOUNDARY...MOVING IT SOUTHEAST OF THE OHIO RIVER BY LATE MEMORIAL
DAY. FEEL THE ECMWF HAS A BETTER HANDLE ON THE SPEED OF THIS SYSTEM.
THIS FRONT WILL LIKELY SLOW AS IT APPROACHES NORTHERN KENTUCKY
TUESDAY AND MAY SERVE AS A FOCUS FOR CONVECTION BOTH TUESDAY AND
WEDNESDAY.

AVERAGE HIGHS THIS TIME OF YEAR RUN AROUND 81 TO 83 DEGREES. WITH NO
DISTINCT CHANGE IN AIRMASS FORECAST FOR KENTUCKIANA...HIGHS SHOULD
REMAIN AT OR SLIGHTLY ABOVE NORMAL EACH AFTERNOON WITH MILD NIGHTS.

&&

.AVIATION (18Z TAF ISSUANCE)...

SCATTERED STORMS WILL POP UP HERE AND THERE IN THE UNSTABLE
ATMOSPHERE THIS AFTERNOON. TRIED TO TAKE A STAB AT THE BEST SHOT FOR
VCTS AT SDF...AND SIMPLY WILL HAVE CB CLOUD TYPE AT THE OTHER TWO
AIRPORTS FOR THIS AFTERNOON.

LIGHT FOG WILL PROBABLY FORM AGAIN TONIGHT...THOUGH LIKELY NOT QUITE
AS DENSE AS LAST NIGHT WITH SLIGHTLY LOWER DEW POINTS AND POSSIBLY
SOME HIGH CLOUDS MOVING IN. WINDS WILL GENERALLY BE NEAR
CALM...THOUGH A SLIGHT NORTH BREEZE AT SDF MAY HELP TO KEEP ANY
BR/HZ AT BAY THERE.

COULD SEE A FEW STORMS POP UP AGAIN FRIDAY AFTERNOON IN CONTINUING
WARM MOIST ATMOSPHERE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........13
LONG TERM.........JSD
AVIATION..........13
Hazardous weather outlook, May 27, 2:33 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT THU MAY 27 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-281945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
333 PM EDT THU MAY 27 2010 /233 PM CDT THU MAY 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL GRADUALLY DIMINISH THIS EVENING.
BEFORE THEY DO...THE STRONGEST ONES WILL PRODUCE LOCALLY
TORRENTIAL RAIN AND POSSIBLY SMALL HAIL AND A FEW STRONG GUSTS OF
WIND. THE MOST WIDESPREAD STORMS WILL BE NORTH OF THE NATCHER AND
BLUE GRASS PARKWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON
ACROSS CENTRAL KENTUCKY IN RESPONSE TO A WEAK FRONTAL BOUNDARY
OVER THE AREA. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE
SUNDAY THROUGH WEDNESDAY AS A WEAK UPPER LEVEL SYSTEM MEANDERS NEAR THE
AREA. ALTHOUGH NO STORMS ARE EXPECTED TO BE SEVERE...BRIEF HEAVY
RAINFALL...GUSTY WINDS AND LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN ANY REPORTS OF SEVERE WEATHER THIS EVENING.

13

In the hours before

Local storm report, May 27, 3:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             HARDINSBURG             38.46N  86.27W
05/27/2010  E0.88 INCH       WASHINGTON         IN   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL NEAR STATE HWY 66

&&

EVENT NUMBER LMK1000338

AML
Special weather statement, May 27, 4:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
502 PM EDT THU MAY 27 2010

INZ077-084-090>092-KYZ030-272130-
CLARK-CRAWFORD-FLOYD-HARRISON-JEFFERSON-WASHINGTON-
502 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF PROSPECT TO 7 MILES EAST OF ENGLISH...AND MOVING SOUTHEAST AT 10
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO
40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL ALSO IMPACT...
   NEW ALBANY...

THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE
MARKERS 0 AND 8.

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 105 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3844 8561 3838 8564 3833 8553 3812 8629
      3816 8630 3815 8634 3814 8635 3815 8636
      3817 8633 3820 8639 3839 8651 3839 8631
      3845 8631 3857 8588 3856 8583 3860 8578
      3860 8572
TIME...MOT...LOC 2101Z 334DEG 9KT 3846 8574 3831 8632

AML
Special weather statement, May 27, 4:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2010

KYZ035-036-272200-
FRANKLIN-SCOTT-
530 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF FRANKFORT...AND MOVING
SOUTHWEST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3838 8463 3817 8454 3824 8501 3825 8502
      3836 8492 3835 8489 3836 8488 3836 8485
      3834 8480 3836 8474 3839 8469
TIME...MOT...LOC 2130Z 024DEG 15KT 3832 8480

AML
Special weather statement, May 27, 4:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EDT THU MAY 27 2010

INZ084-089>092-KYZ023>025-028>030-038-272200-
BRECKINRIDGE-BULLITT-CLARK-CRAWFORD-FLOYD-HANCOCK-HARDIN-HARRISON-
JEFFERSON-MEADE-PERRY-SPENCER-
534 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS POSSIBLE...

AT 530 PM EDT/430 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF STRONG THUNDERSTORMS MOVING SOUTH ACROSS
SOUTH CENTRAL INDIANA ..AND MOVING SOUTHEAST AT 15 MPH. THESE STORMS
WILL DROP INTO NORTH CENTRAL KENTUCKY INCLUDING THE LOUISVILLE AREA
BETWEEN 5:45 AND 6:00 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3801 8678 3810 8678 3850 8569 3841 8563
      3838 8564 3836 8560 3802 8536 3797 8548
      3799 8550 3795 8554 3758 8662 3766 8665
      3768 8669 3799 8686
TIME...MOT...LOC 2132Z 336DEG 18KT 3832 8592 3801 8674

JDA
Special weather statement, May 27, 4:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT THU MAY 27 2010

INZ089-KYZ023-024-272230-
BRECKINRIDGE-HANCOCK-PERRY-
458 PM CDT THU MAY 27 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 10 MILES EAST OF CANNELTON...AND
MOVING SOUTH AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO IMPACT...
   HARDINSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3804 8649 3801 8643 3770 8622 3767 8624
      3760 8650 3762 8651 3762 8654 3759 8654
      3760 8657 3758 8658 3757 8662 3764 8665
      3766 8665 3767 8666 3796 8679
TIME...MOT...LOC 2158Z 340DEG 23KT 3791 8656

JDA
Special weather statement, May 27, 4:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT THU MAY 27 2010

KYZ035-036-040-041-272230-
FAYETTE-FRANKLIN-SCOTT-WOODFORD-
559 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRANKFORT...AND MOVING SOUTHWEST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL ALSO IMPACT...
   FRANKFORT...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
48 AND 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3824 8462 3804 8457 3815 8502 3824 8501
      3836 8490 3835 8489 3836 8488 3836 8484
      3834 8480 3836 8474 3837 8473 3837 8467
TIME...MOT...LOC 2159Z 026DEG 13KT 3823 8482

AML

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 27, 5:00 PM EST
Where
Jefferson County, 0.75 mi SSE of Okolona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.121, -85.673

Trees and fences were blown over along Cooper Ave. between Preston Highway and Shepherdsville Rd. The observer also reported 1.6 inches of rain had fallen in less than an hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237339.